Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 40, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Dec 24, 2017, 11:06 PM EST. It took effect at Dec 25, 2017, 7:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2017, 11:06 PM EST (04:06 UTC)
- In effect from
- Dec 25, 2017, 7:00 AM EST
- Expired
- Dec 25, 2017, 9:05 PM EST
- In force
- 14 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
892 WHUS73 KAPX 250406 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1106 PM EST Sun Dec 24 2017 LMZ323-342-344>346-251215- /O.UPG.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ /O.NEW.KAPX.GL.W.0040.171225T1200Z-171226T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1106 PM EST Sun Dec 24 2017 ...GALE WARNING IN EFFECT FROM 7 AM MONDAY TO 5 AM EST TUESDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect from 7 AM Monday to 5 AM EST Tuesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LHZ345-251215- /O.UPG.KAPX.SC.Y.0113.171225T0900Z-171227T0000Z/ /O.NEW.KAPX.GL.W.0040.171225T1500Z-171226T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island- 1106 PM EST Sun Dec 24 2017 ...GALE WARNING IN EFFECT FROM 10 AM MONDAY TO 5 AM EST TUESDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect from 10 AM Monday to 5 AM EST Tuesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LHZ347-348-251215- /O.UPG.KAPX.SC.Y.0114.171225T0900Z-171227T0000Z/ /O.NEW.KAPX.GL.W.0040.171225T1500Z-171226T1000Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 1106 PM EST Sun Dec 24 2017 ...GALE WARNING IN EFFECT FROM 10 AM MONDAY TO 5 AM EST TUESDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect from 10 AM Monday to 5 AM EST Tuesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ322-251215- /O.EXA.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 1106 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ346-349-251215- /O.EXT.KAPX.SC.Y.0113.171225T0406Z-171227T0000Z/ St Ignace to False Detour Channel-Sturgeon Pt to Alabaster MI- 1106 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST TUESDAY... THE Small Craft Advisory IS NOW IN EFFECT until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LSZ321-251215- /O.CON.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 1106 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... A Small Craft Advisory remains in effect until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LMZ341-251215- /O.CON.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- 1106 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... A Small Craft Advisory remains in effect until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
4 follow-up statements
667 WHUS73 KAPX 250920 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 420 AM EST Mon Dec 25 2017 LHZ346-349-251730- /O.UPG.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ /O.EXA.KAPX.GL.W.0040.171225T1500Z-171226T1000Z/ St Ignace to False Detour Channel-Sturgeon Pt to Alabaster MI- 420 AM EST Mon Dec 25 2017 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST TUESDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect from 10 AM this morning to 5 AM EST Tuesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LMZ341-LSZ321-251730- /O.UPG.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ /O.EXA.KAPX.GL.W.0040.171225T1200Z-171226T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 420 AM EST Mon Dec 25 2017 ...GALE WARNING IN EFFECT UNTIL 5 AM EST TUESDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect until 5 AM EST Tuesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LMZ323-342-344>346-251730- /O.CON.KAPX.GL.W.0040.171225T1200Z-171226T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 420 AM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... A Gale Warning remains in effect until 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LHZ345-347-348-251730- /O.CON.KAPX.GL.W.0040.171225T1500Z-171226T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 420 AM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST TUESDAY... A Gale Warning remains in effect from 10 AM this morning to 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ322-251730- /O.CON.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 420 AM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... A Small Craft Advisory remains in effect until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
435 WHUS73 KAPX 251505 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1005 AM EST Mon Dec 25 2017 LMZ323-341-342-344>346-LSZ321-252315- /O.CON.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 1005 AM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... A Gale Warning remains in effect until 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LHZ345>349-252315- /O.CON.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1005 AM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... A Gale Warning remains in effect until 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ322-252315- /O.CON.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 1005 AM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... A Small Craft Advisory remains in effect until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
311 WHUS73 KAPX 252102 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 402 PM EST Mon Dec 25 2017 LMZ323-341-342-344>346-LSZ321-260515- /O.CON.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 402 PM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... A Gale Warning remains in effect until 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LHZ345>349-260515- /O.CON.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 402 PM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... A Gale Warning remains in effect until 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ322-260515- /O.CON.KAPX.SC.Y.0113.000000T0000Z-171227T0000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 402 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... A Small Craft Advisory remains in effect until 7 PM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
450 WHUS73 KAPX 260205 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 905 PM EST Mon Dec 25 2017 LSZ321-261000- /O.CAN.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ /O.EXB.KAPX.SC.Y.0113.000000T0000Z-171226T1000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 905 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 5 AM EST Tuesday. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LMZ323-341-342-344>346-261015- /O.CAN.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ /O.EXB.KAPX.SC.Y.0113.000000T0000Z-171226T2200Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 905 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 5 PM EST Tuesday. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ345>349-261015- /O.CAN.KAPX.GL.W.0040.000000T0000Z-171226T1000Z/ /O.EXB.KAPX.SC.Y.0113.000000T0000Z-171226T2200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 905 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 5 PM EST Tuesday. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LSZ322-261000- /O.EXT.KAPX.SC.Y.0113.000000T0000Z-171226T1000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 905 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EST TUESDAY... THE Small Craft Advisory IS NOW IN EFFECT until 5 AM EST Tuesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Dec 24, 9:00 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 24, 9:00 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
900 PM EST Sun Dec 24 2017
.UPDATE...
Issued at 900 PM EST Sun Dec 24 2017
Strong shortwave trough rotating across the southern Great Lakes
this evening, with attendant surface low slowly deepening across
eastern Ohio/western Pennsylvania. Broad area of snow within mid
level deformation axis across much of northern Michigan, with
elevated DGZ and primary lift below this layer resulting in
"pixie dust" type snow with minimal accumulations. However, that is
not the case along portions of the Lake Michigan coast from Leelanau
county north to central Emmet, where vigorous lake processes have
resulted in one to two inch per hour snowfall rates and reports of
up to and over a half foot of snow just since this afternoon.
Widespread light snow will depart to the northeast within the next
several hours, with the focus solely shifting to intense lake effect
overnight into Monday.
For northern lower: Increase in convective boundary layer winds will
punt more intense snows further inland with time, reaching the I-75
corridor by later this evening/overnight. May take some time for
better band organization, a product of intial disorganized wind
fields and overspreading of narrow dry air wedge overnight. Still,
lake induced convective depth nearing 15kft and intense omega pegged
in-cloud and entirely within the dgz supports a continuation of
intense snowfall rates, easily approaching one to two inches per
hour. Lack of good banding structures, at least initially, will help
keep accumulations from getting too out of hand, but expect to see
several more inches in favored west/northwest flow areas by morning
(with plenty more to come on Monday). Headlines will remain
unchanged across northwest lower Michigan.
For eastern upper: Much more challenging forecast with development
of east Lake Superior induced surface low and cold air drainage from
the Ontario Plateau playing havoc with low level wind fields.
Disorganized, but briefly intense, lake snow band just clipping
areas up near Whitefish Point, with surface pressure analysis
suggesting this band remaining in place for a few more hours yet.
Snowfall rates approaching an inch per hour will produce several
more inches of snow by midnight. Support is increasing for lake
induced low to further strengthen as Ontario drainage sets up
favorable low level vorticity across the southeast basin. This would
deepen southwest across eastern upper Michigan, likely punting most
snow showers offshore during the early morning hours. Movement of
the low off to the east will bring strong convergence and heavy snow
back into northwest Chippewa county after sunrise Monday. Despite
the expected break in snow early this morning, additional heavy snow
Monday through Tuesday definitely justifies leaving headlines as is.
&&
.NEAR TERM...(Tonight through Monday)
Issued at 259 PM EST Sun Dec 24 2017
...Heavy lake effect snow showers...
High Impact Weather Potential...Hazardous travel due to heavy
snow, low visibility and some blowing and drifting snow.
Lake effect snow showers will continue to increase in coverage and
intensity over the next several hours and continue to be heavy at
times through at least early Tuesday due to excellent over lake
instability and increasing moisture through the column. West
southwest flow this afternoon will slowly veer into the west
northwest later tonight and continue into Monday (and beyond).
Plentiful moisture through the event (targeting the dgz through
Monday morning). Winds will pick late tonight leading to some
blowing and drifting snow. So all warnings and advisories have
been issued targeting northern Chippewa County and all counties of
northwest and north central lower. Accumulations through Tuesday
will likely push a foot or more in a majority of the warned
counties with closer to between 5 and 10 inches in the advisory
counties. Travel will be hazardous in lots of areas.
&&
.SHORT TERM...(Monday night through Wednesday)
Issued at 259 PM EST Sun Dec 24 2017
High Impact Weather Potential: Lake effect snow, low visibilities
and below zero wind chills through midweek.
Primary Forecast Concerns/Challenges: Snow amounts, primary impact
areas and wind chill readings.
Long duration lake effect snow event will continue Monday night
through Wednesday in west-northwest flow areas. Forecast soundings
show increasingly smaller snowflake size as the entire thermal
profile continues to cool and the best omega is well outside of the
favored DGZ. Locally heavy snow will continue with the smaller
flake size, with areas of very low visibility and hazardous travel.
Additional accumulations of 6-12"+ are likely through this time.
Winds remaining gusty Monday night into Tuesday, with gusts up to 25
knots creating areas of blowing/drifting snow and poor visibility.
Core of coldest H8 air impacts the area on Tuesday, with H8 readings
around -25C (brutally cold!). We will be borderline wind chill
advisories Monday night into early Tuesday, although will focus on
the winter storm headlines right now and just wrap the wind chill
hazards into them. The snow gradually begins to weaken Tuesday night
into Wednesday as we slowly lose mid level moisture and inversion
heights begin to decrease. Despite this, snow will continue in
northwest flow lake effect areas. By the time this long duration
lake effect event winds down later Wednesday, some favored lake
effect areas could see 1-2 feet of snow over a 3 day period.
.LONG TERM...(Wednesday night through Sunday)
Issued at 259 PM EST Sun Dec 24 2017
Winter is here and will continue to make its presence felt through
the end of the week. The lake effect machine temporarily weakens on
Thursday as winds lighten and turn more to the south, pushing any
lingering lake effect closer to the coast. The break doesn't last
long as another storm system pushes out of the Plains and into the
Great Lakes Thursday night into Friday. Widespread warm air
advection snow will be likely during this time. This system will
help to drag another batch of arctic air southward into the Great
Lakes for New Year's weekend, with more lake effect snow expected in
northwest and north flow areas. Temperatures well below normal
throughout the period, with highs generally in the teens and lows in
the single digits (above or below zero).
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM EST Sun Dec 24 2017
Another challenging/low confidence taf period. Large area of
mostly light snow, producing IFR/low end MVFR cig and vis, will
push off to the northeast later this evening. Focus becomes one of
lake effect as increasingly cold air traverses Lake Michigan on
west to northwest winds. Already well established lake processes
will organize further, producing bands of very heavy snowfall
through Monday. Current convective boundary layer wind fields
would suggest the heaviest snows falling in the traditional
snowbelts between KPLN and KTVC. However, given breadth of
instability, feel snow showers will impact all western taf
locations, producing IFR vis restrictions Monday. In addition,
increasingly gusty winds will produce some blowing and drifting
snow. Just scattered lighter snow showers expected at KAPN,
although little doubt passing snow showers will reduce visibility
for brief periods. Snow to liquid ratios will remain elevated,
especially during the lake effect, when 20 to 1 (if not greater)
ratios will be observed.
&&
.MARINE...
Issued at 259 PM EST Sun Dec 24 2017
Lighter winds through this evening. Low pressure deepens substantially
late tonight into Monday, tightening the pressure gradient and allowing
for an arctic front to cross into nrn Michigan. Advisory level wind
speeds will be common over all nearshore waters late tonight through
Monday night, and into Tuesday for much of Lakes Michigan and
Huron. Meanwhile, lake effect snow showers, especially off of
Lake Superior and Lake Michigan will be the rule through the
forecast period.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 AM EST Tuesday for MIZ017-023-
029-033-034.
WINTER STORM WARNING until 7 AM EST Tuesday for MIZ016-019>022-
025>028-031-032.
WINTER STORM WARNING until 7 PM EST Tuesday for MIZ008.
WINTER WEATHER ADVISORY from 7 AM Monday to 7 AM EST Tuesday for
MIZ015.
LH...SMALL CRAFT ADVISORY from 4 AM Monday to 5 AM EST Tuesday for
LHZ345>349.
LM...SMALL CRAFT ADVISORY until 5 AM EST Tuesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 5 AM EST Tuesday for LSZ321.
&&
UPDATE...MB
NEAR TERM...AS
SHORT TERM...JK
LONG TERM...JK
AVIATION...MB
MARINE...ASHazardous weather outlook, Dec 24, 9:58 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 958 PM EST Sun Dec 24 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-251200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 958 PM EST Sun Dec 24 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of tonight. Accumulating lake effect snow showers, heavy at times, will lead to hazardous travel across portions of northwest lower and eastern upper Michigan. See ongoing warnings and advisories for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating lake effect snow showers, heavy at times, will lead to hazardous travel across portions of northwest lower and eastern upper Michigan through Wednesday. See ongoing warnings and advisories for additional information. Very cold air will overspread the Great Lakes Christmas Day...with below zero wind chills likely at times through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord
In the hours before
Local storm report, Dec 24, 10:59 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1059 PM EST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HEAVY SNOW 1 W IRONTON 45.26N 85.22W
12/24/2017 M7.8 INCH CHARLEVOIX MI PUBLIC
&&
JSLNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.